Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Discussion:
Tramadol seizures
Watch this 
View More Posts Ignore
So my tramadol is causing pseudo-seizures, where different limbs just start convulsing at random, sometimes when I’m awake, but most of the time just when I pass out.

I don’t know why I’m passing out, either, I suppose. When my pain gets to a certain level (what I like to call, level 8, off that ridiculous 10 point pain scale) my brain is just like, “seeya!” and I pass out. I’ve come to the conclusion that its probably psychosomatic, as a way of escaping the insufferable pain.

But here’s where things get dicey… I don’t want to tell my rheumatologist about this, because I’m worried... no, terrified, that he’ll just tell me to discontinue them, and then not do a damn thing for pain. He’s said that he never prescribes narcotics to patients with RA, so basically, if he does anything for pain control, it’s tramadol or suffer through it. On top of this, he really doesn’t seem to give a flying fuck about my quality of life, whether I have to drop out of school, or if I’m, y’know, passing out every 15-20 minutes because my pain level is so high. I’m *positive* he’s just going to tell me to start taking more prednisone… since that’s what he’s done every single time I’ve asked about pain control.

Blarg, what should I do? Do I put up with the seizures and the inadequate pain control, or do I say something and put up with no pain control at all?
Posted on 08/19/12, 03:08 pm
9 Replies Add Your Reply
Reminder: This is a support group for Chronic Pain. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Comment:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 08/19/12  4:40pm
" Hi Megan....
Wow.... I so know you don't want to hear this, you really do need to discuss the tramadol with your Rhuemy / Doc.... Your getting some pretty serious side-effects....

Tramdaol can cause Grand-Mal seizures, n it, May be only a matter of time before something serious happens....

I was on Tramadol at 400mg / day and was getting pretty serious muscle twitches n major anxiety.... as well

Please talk to your doc, and ask to get to a Pain Management team, sounds like this med is not right for you....

Huge Hugs n Hope you can find relief..... "
View More Posts Ignore
Reply #2 - 08/19/12  4:42pm
" Well, according to rxlist.com, that is a serious side effect of Tramadol that you should tell your doctor about. I would also see if he knows why you are passing out and see if he can give you a referral to pain management doctor. If he won't, see if your PCP will.

Good luck! "
View More Posts Ignore
Reply #3 - 08/19/12  5:05pm
" My best suggestion is talk to your doctor ASAP. Tramadol can cause serious side effects including those seizures becoming Grand-Mal seizures. If you continue to take the drug then the higher the chance that they will become a permanent impairment.

I understand your fear of not having any pain control especially in the climate we currently face with prescription medications. The fact remains that the risk is not worth it here and you DO have alternatives.

Do some research, have your concerns ready, have a couple of alternatives you feel comfortable with to ask him about, and keep emotions out of it when discussing this with your doctor. I have found that they respond better to you if you approach them more from an educated, proactive, and intellectual realm than if you go in emotional or as someone they think doesn't know enough not to accept the first thing they say.

Please keep us updated on you and take care.
Sending hugs, love, and comfort.

Tonna "
View More Posts Ignore
Reply #4 - 08/19/12  9:05pm
" Megan,
You really have to tell your rheumy about the seizures, since Tramadol is famous for giving pts. seizures.

Do you think he will give you a referral for a pain mgt.doc? I know my internist was so hesitant about writing narcs for me, but he did refer me to a pm doc, and he is wonderful.

I've never heard of someone having seizures because of pain, but I wouldn't be surprised if they can be caused by it.

I know you're between a rock and a hard place, but it would be better for you to tell your rheumy about your seizures, before they progress to grand mal seizures..I know you don't want to have them.

Best of luck and let us know how this all turns out.

(((Hugs)))
Sandy "
View More Posts Ignore
Reply #5 - 08/20/12  3:05am
" there r other pain meds out there besides tramadol! do what the others have said to u, u r having some serious side effects to this med. they can get more serious.

best wishes "
View More Posts Ignore
Reply #6 - 08/20/12  7:07am
" Megan

We don't know each other and that's fine. I've been in Pain Management for over 26 years now and have had to pleasure of being a guinea pig for many of the "new" super drugs that have been created for pain control. Tramadal (Ultram) was one of these. Not only dose it control pain but it has a built in anti-depressant.. One of the main and most deadly side effects of Tramadal is Seratonin Storm/Seratonin Syndrome. If your taking any other psych meds that enhance, add to or affect your seratonin in any way this can and will be a problem for you. And one of the big problems is that most Dr.'s "forget" to mention that little problem to their patients. The 2nd Major problem with Tramamdol is when given at too high of a dose if causes Grand Mal Seizures. When Seraquel first came out a few years a go (it's no that) the max daily dosage was touted between 400 - 600mgs per day. It didn't take too awful long for Dr.'s to realize that this was was too high and the max daily dose was dropped to between 200 - 400mgs/day. They firgured this out because people were overdosing on it and dieing from it, as well as suffering from grand seizures constantly, and the fact that those who were taking additional anti-psych meds were getting seratonin storn/syndrome and dying from that. So the big bad FDA stepped in and started saving people's lives.

If you''re haviung psuedo-seizures while on Tramamdol that is your body's way of warning you that your brain is priming to have Grand Mal Seizures.

And yes I wish I could just pull this out of a med journal somewhere and give you the information. Unfortunately I was one of those first guinea pig patients put on 600mgs/day while on 5 other psych meds and I now have a permanent Seizure Disorder as a result of this superdrug.

You might want to seriously, seriously consider whether this dangerous drug is something you want to continue taking. I had a message from another poster that I was going to reference to you she amost died from Tramadole use to.

just be very very careful with that drug.

Take care,

Kat "
View More Posts Ignore
Reply #7 - 08/20/12  11:37am
" Thanks for the replies everyone. I'm fully convinced that I'm going to talk to him about the tramadol, and get myself off of it. It doesn't provide enough relief to warrant putting up with the threat of a seizure disorder. Though I am on a low dose, and not taking other antidepressants, I am on zofran and flexeril, which I know do effect your serotonin levels.

I am currently looking for a new doctor, because of issues like this with the current doc. My GP has agreed to continue my RA treatments after I "dump" this doc and am waiting for an appointment with the next rheumatologist, which will be very soon now. I'm confident if he doesn't prescribe anything other than tramadol for pain, she probably will if she knows what side effects I'm having. "
View More Posts Ignore
Reply #8 - 08/20/12  2:45pm
" How many do you take a day? Do you have epilepsy?
Yes, definitely talk to your doc.

I take Tramadol and thankfully have no side effects
besides hard stools at times if I take 4 a day, otherwise
no side effects.

Sorry to hear that it works for your pain but causes you
seizures, I hope that you find a med that works great with
no side effects. "
View More Posts Ignore
Reply #9 - 08/23/12  10:11pm
" Tramadol has helped me tremendously. I may have heard that the FDA is going to take it off the market...It has helped me with post ablation syndrome and I can't imagine living without it. I didn't know about the seizures issue however. I guess that is why I use it during the day as it doesn't make me sleepy. I guess every body is different and I hope all complaints won't affect how well the use of this drug is for my situation. "

Add Your Reply
Advertisement


More From Around the Web